Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Been diagnosed with hand tremors, prescribed propranolol. Can tremors be due to Nuvaring ?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 37 Questions
Been diagnosed with hand tremors [essential] and prescribed propranolol - 60 mg daily. Could the tremors possibly be a side effect of the Nuvaring???
Posted Wed, 13 Jun 2012 in Brain and Spine
Answered by Dr. Neeraj Baheti 29 hours later

Welcome to XXXXXXX

I have few queries. Anyone in your family (parents, siblings, cousins) has this sort of tremor? Do these tremors get worse when you are anxious?

Nuvaring is contraceptive device with estrogen and progesterone. Progesterone can lead to anxiety and tremors but the concentration in Nuvaring is too less to lead to this much tremors and also it release progesterone slowly. So it’s not related to above.

Above answer was peer-reviewed by
Follow-up: Been diagnosed with hand tremors, prescribed propranolol. Can tremors be due to Nuvaring ? 12 hours later
No family member has any significant hand tremors of which we are aware. [Other than what anyone gets from not eating properly or doing something that uses hand strength for a period of time.] My tremors do not get worse with use of my hands vs. just sitting. I do not feel anxious, but do have limited stress from time to time at work. The week I was off the Nuvaring and was taking 10 mg of Propranolol recently prescribed - I noticed a decrease in tremors. However, a few days after using the next Nuvaring, the trembling worsened again. [I have read online that some people experience hand tremors seemingly from the Nuvaring, but I take it you do not think this is my problem??] I have not yet upped my intake to 60mg. as that seemed like a shocking increase. I am limiting my caffeine as well. What is your opinion of the 60 mg dosage?? Essential tremors is a better diagnosis than I could have received, however it is becoming an annoyance --to people around me as well. Any further opinions from any of these facts???? Thank you so much!
Answered by Dr. Neeraj Baheti 10 hours later

I have a few queries.

Your tremors started after your started using Nuvaring or you had tremors prior to that even?
If you ever take alcohol, what is the effect of alcohol on tremors?

Few people can be sensitive to progesterone and in those with preexisting essential tremors, it may aggravate them significantly.

Propranalol 60 mg is ok not a very high dose. You can go ahead and hike it up, please talk to your treating doctor regarding this. Simultaneously try to shift to alternative contraception method for next few months and then see how it affects your tremors.

Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor